Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 58, NWS Wilmington, NC

July 2, 2001Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 2, 2001, 3:46 PM EDT for Pender County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2001, 3:46 PM EDT (19:46 UTC)
Expired
Jul 2, 2001, 4:15 PM EDT
In force
29 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

The radar

The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 021947
SVRILM

NCC141-022015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
346 PM EDT MON JUL 2 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS NEAR BURGAW
  AND WAS MOVING TO THE SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ROCKY POINT AT 355 PM EDT
   HAMPSTEAD AT 410 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

DRH/SP

LAT...LON 3473 7811 3454 7826 3446 7816 3439 7825
          3435 7820 3437 7813 3434 7807 3434 7800
          3439 7784 3430 7773 3438 7760 3445 7754
          3449 7760 3472 7769

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:43 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 2, 1:43 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
143 PM EDT MON JUL 2 2001

FRONTAL BOUNDARY SINKING SOUTH OVER CWA THIS AFTN AND FIRING A NICE
LINE OF SHOWERS AND TSTMS IN THE WARM MOIST AIR OVER REGION.
RESULTANT WIND APPEARS TO BE ATTEMPTING TO WORK INLAND OVER SRN
BRUNSWICK CO. THIS MAY HELP TO ENHANCE PCPN AS FRONT APPROACHES.
DEWPT BOUNDARY WELL BEHIND THE FRONT.

MODELS REMAIN SIMILAR IN SLOWLY PUSHING THE FRONT THROUGH CWA AND
STALLING IT JUST S OF US TONIGHT. MOISTURE HOLDS ON NEXT FEW DAYS AS
HIGH PRES AND DRIER AIR PROGGED ONLY TO MAKE IT INTO N-NE NC THROUGH
PERIOD. ETA/AVN MODELS SHOWING WEAK S/W MOVING ALONG NC/SC TNGT.
WITH AIRMASS REMAINING FAIRLY MOIST...THE CHC FOR PCPN WILL
CONTINUE. WILL CARRY CHC POPS TNGT.

WITH MOISTURE HANGING AROUND WILL KEEP WITH PARTLY CLOUDY SKIES AND
CHC POPS FOR TUE. MAX TEMPS IN LOW TO MID 80S. WINDS RETURN TO S-SW
DIRECTION W AS NEXT FRONT APPROACHES AND TEMPS WARM A FEW DEGREES.
WILL AGAIN CARRY CHC POPS FOR AFTN ACTIVITY.

EXTENDED:  ANOTHER COLD FRONT APPROACHES WED NIGHT AND SLOWLY PUSHES
THROUGH CAROLINAS DURING THURS AND OFFSHORE EARLY FRI. BEST CHC
RAINS LOOKS TO BE THURS AND WILL CARRY CHC POPS THROUGH FRIDAY. PLAN
TO KEEP REMAINDER OF EXTENDED DRY AT THIS POINT.

CWF: WINDS TURING TO THE NE LATE THIS AFTN AND EVNG 10 TO 15 KT.
WINDS RETURN TO S/SE DIRECTION ON TUE AND REMAIN THROUGH PERIOD.
NO FLAGS.

FCSTID = 30
ILM   69  84  71  87 /  30  30  20  30
LBT   66  85  70  88 /  30  30  20  30
FLO   68  86  70  89 /  30  30  20  30
MYR   70  83  72  86 /  30  30  20  30

.ILM...
NC...NONE.
SC...NONE.

PJN

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.